Category: 

What are the Different Tryptophan Side Effects?

Article Details
  • Written By: Grayson Millar
  • Edited By: J.T. Gale
  • Last Modified Date: 12 September 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although Stonehenge is the most famous, there are over 1,000 ancient stone circles standing in the British Isles.   more...

September 26 ,  1960 :  The first televised US Presidential debate took place.  more...

Tryptophan is an essential amino acid that is a normal component of any human diet. It is present in most types of animal products consumed by humans, as well as various nuts and grains. In general, most protein-based foods contain tryptophan. There are no real tryptophan side effects when it is digested in an ordinary diet, however, it can cause problems in conjunction with certain digestive disorders and, particularly, when taken as a sleep aid or antidepressant supplement. Historical claims of drowsiness from eating turkey on holidays, such as Christmas and Thanksgiving in the US, are inaccurate, as the drowsiness is generally the product of overeating.

When taken as an over-the-counter supplement, there are several potential tryptophan side effects. First of all, tryptophan supplements may cause problems in relation to certain medical conditions. A patient should always consult his or her doctor before taking tryptophan if he or she is currently taking any prescription drugs or has a history of medical conditions. Some people are allergic to tryptophan or have difficulty absorbing it during digestion due to other conditions.

Ad

Some typical side effects of tryptophan supplements taken for depression or insomnia include drowsiness, dizziness, and an overall decrease in alertness. Patients who show these symptoms when taking tryptophan should make sure to avoid driving and operating heavy machinery, as well as any other situation where a lack of alertness may have dangerous consequences. Additional tryptophan side effects may include a dry mouth, headache, decreased appetite, and nausea. While these reactions to tryptophan may not require immediate medical assistance, one should consult a medical professional if any of these tryptophan side effects become a common occurrence.

In addition to these relatively minor tryptophan side effects, there are more serious conditions that may be caused by overdose. Diarrhea and vomiting may result from an overdose and require medical assistance. Confusion, agitation, and overall hyperactive behavior may also be indications of tryptophan overdose, as well as excessive sweating or shivering, fever, and decreased coordination. These symptoms, and others like them, typically demand immediate medical attention.

A majority of tryptophan-based supplements were banned from sale in the United States in 1991 as a result of their involvement in an outbreak of eosinophilia-myalgia syndrome (EMS). The ban, however, was lifted in 2001 though some restrictions remain in place, especially in relation to importing tryptophan supplements. It remains unknown whether the EMS outbreak was a product of the tryptophan itself or the result of impurities in the supplement caused by faulty manufacturing procedures.

Ad

You might also Like

Recommended

Discuss this Article

ysmina
Post 3

@burcinc-- Headaches are listed a common tryptophan supplement side effect. Try a smaller dose (like 250mg/day) and see if you get any side effects.

If at any point you develop other symptoms like muscle pain and twitching, vomiting or fatigue, stop taking the supplements immediately. Rarely, tryptophan can cause severe side effects. My sister had muscle twitches from tryptophan and her doctor told her to never take them again.

serenesurface
Post 2

@burcinc-- It's a good idea to ask a doctor or pharmacist before taking any more supplements.

I never had migraines from l-tryptophan but I did have nausea for a few days when I first started taking it. Migraines might or might not be normal, I really don't know. I think it's better to be cautious though.

burcinc
Post 1

I took an l-tryptophan supplement for the first time yesterday. I only took one 500mg capsule. About an hour after taking the supplement, I developed a bad migraine that lasted for the rest of the day.

I was supposed to take another capsule today but I didn't because I'm scared of getting another migraine. I'm going to wait until I ask my doctor about this.

Migraines can't be normal right? Has anyone else experienced this l-tryptophan side effect?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email